Getting Burned by Activated Charcoal: A Case of Colitis Associated With Activated Charcoal Use

Share
  • Twitter
  • Facebook
  • email
  • StumbleUpon
  • Delicious
  • Google Reader
  • LinkedIn
  • Google Bookmarks

    Embargo Policy

    All research presented at the ACG Annual Scientific Meeting is strictly embargoed until 8:00 a.m. on the first day of the Annual Meeting. For 2014, this is Monday, October 20 at 8:00 a.m. EDT.


    P1579 Getting Burned by Activated Charcoal: A Case of Colitis Associated With Activated Charcoal Use

    Presentation: Tuesday, Oct 21, 10:30 AM – 4:00 PM

    Jessica Davis, MD

    Jessica Davis, MD

    Author insight from Jessica Davis, MD, George Washington University, Washington, DC

    What’s new here and important for clinicians?

    Activated charcoal has been used as a homeopathic option for colitis symptoms and has been reported as a treatment option for ulcerative colitis.  Our case suggests that activated charcoal MAY precipitate colitis in an otherwise healthy patient. Physicians should be cautious regarding its use as it is not a benign agent. IN ADDITION TO POSSIBLE COLITIS, ACTIVATED CHARCOAL ALSO HAS THE POTENTIAL TO bind other medications PREVENTING their absorption.   Physicians should inquire about the use of over-the-counter and herbal  remedies by patients and be sure to counsel them of the side effects these medications can cause.
     

    What do patients need to know?

    Patients should be wary of articles on the internet which suggest activated charcoal can treat colitis,  inflammatory bowel disease, and irritable bowel syndrome.  Our case report suggests activated charcoal can actually cause inflammation of the colon known as colitis.  This underscores the need to remember that not all naturopathic medications are benign.  Patients should be aware that if they are  taking over-the-counter or herbal supplements, they may cause more harm THAN benefit and should be reviewed by a physician prior to ingestion.

    activated charcoal colitis posterFINALDRAFTRead abstract

    Author Contact
    Jessica Davis, MD, George Washington University, Washington, DC
    jessicadavis@gwu.edu

     

     

     

     

    Related Abstracts
    P280 First Case of Fatal Renal and Fulminant Hepatic Failure from Muscle Building Supplements
    P643 Watch It Grow: Esophageal Impaction With Chia Seeds
    P1296 Protein Shakes: An Unusual Cause of Gastric Phytobezoar in a Health Obsessed Person
    P369 Supplement-Induced Acute Colonic Pseudo-Obstruction in Healthy Young Male
    P1261 Desiccant-Induced Esophageal Obstruction: An Emerging Patient Safety Issue


     

    Media Interview Requests:

    Press room and video recording facilities will be available onsite. To arrange an interview with any ACG experts or abstract authors please contact Jacqueline Gaulin of ACG via email jgaulin@gi.org or by phone at 301-263-9000. From Sunday, October 19 – Wednesday, October 22, in ACG Press Room (Room 119A; Phone 215- 418-2358) at the Pennsylvania Convention Center in Philadelphia.

    Share
    • Twitter
    • Facebook
    • email
    • StumbleUpon
    • Delicious
    • Google Reader
    • LinkedIn
    • Google Bookmarks